Clinical Study of Drug Fever Induced by Parenteral Administration of Antibiotics

Kotaro Oizumi, Kikuo Onuma, Akira Watanabe, Masakichi Motomiya

    Research output: Contribution to journalArticlepeer-review

    21 Citations (Scopus)

    Abstract

    Oizumi, K., Onuma, K., Watanabe, A. and Motomiya, M. Clinical Study of Drug Fever Induced by Parenteral Administration of Antibiotics. Tohoku J. Exp. Med., 1989, 159 (1), 45-56 - The incidence and clinical features of drug fever induced by antibiotics were investigated. Of a total of 390 patients analyzed, 193 had malignant diseases (lung cancer in most cases) and the remaining 197 had non-malignant diseases, of which the majority comprised pulmonary infectious diseases such as pneumonia, lung abscess and chronic infections. β-Lactams most frequently induced drug fever. Piperacillin induced drug fever in 18 of 108 (17%), cefotaxime in 11 of 72 (15%), ceftizoxime in 7 of 49 (14%) and cefoperazone in 6 of 74 patients (8%). In contrast, the incidence of drug fever caused by ampicillin and that by cefazolin were in one of 39 (3%) and in none of 44 (0%), respectively. On the other hand, antimicrobial agents other than β-lactams only rarely induced drug fever. The higher incidence of drug fever caused by newer derivatives of β-lactam antibiotic suggests that the side chain attached to their core moiety might be involved in the mechanism of drug fever. In patients with malignancy who were on antibiotics, respiratory infection was the most frequent cause of fever exceeding 38°C. In contrast, in patients with non-malignant diseases, the use of antibiotic per se was the most frequent cause of the fever which reccurred during antibiotic therapy after a previous febrile episode had subsided. The most common feature of drug fever induced by the use of an antibiotic was as follows: A low-grade fever at the time of onset is followed by a high and remittent fever. The highest diurnal body temperature rises gradually, and then the fever subsides promptly after cessation of the causative antibiotic. The fever of this type accounted for 70% of all the drug fever in this study. A transient elevation of serum level of lactic dehydrogenase was associated with drug fever in one half (25/49, 51%) of the patients. A transient and slight decrease from the normal range in counts of neutrophils and platelets were observed in 11 (23%) and in 4 (8%) of 48 patients with drug fever, respectively. These changes in laboratory findings were considered as the possible consequence of allergic processes involved in the development of drug fever and thus seem to be a helpful index for establishing the diagnosis of drug fever.

    Original languageEnglish
    Pages (from-to)45-56
    Number of pages12
    Journalthe tohoku journal of experimental medicine
    Volume159
    Issue number1
    DOIs
    Publication statusPublished - 1989

    Keywords

    • drug-induced fever
    • lactate dehydrogenase
    • neutrophil
    • β-lactam antibiotics

    ASJC Scopus subject areas

    • Biochemistry, Genetics and Molecular Biology(all)

    Fingerprint

    Dive into the research topics of 'Clinical Study of Drug Fever Induced by Parenteral Administration of Antibiotics'. Together they form a unique fingerprint.

    Cite this